Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 10, 1996, 12:32 AM CDT for Barton County, Russell County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1996, 12:32 AM CDT (05:32 UTC)
- Expired
- May 10, 1996, 1:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 12:58 AM CDT | Thunderstorm Wind 56 | Russell, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:09 PM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, May 9, 3:09 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT THU MAY 9 1996 DISCUSSION: (GOING WITH PERSISTENCE) 18Z SFC MAP CONTINUES TO SHOW BOUNDARY WEST OF CWA...DDC 88D SHOWED BOUNDARY FAIRLY WELL ALSO. COLD FRONT IS CURRENTLY MOVING THORUGH NEBRASKA PANHANDLE. ONLY QUESTION IS WILL THE CAP BREAK DOWN ENOUGH TO FIRE THUNDERSTORMS TONIGHT. GUSTY SOUTH WINDS CONTINUING TO PUMP MOISTURE INTO CWA. LOOKING AT ADAP...CAP STRENGTH NOT ERODING MUCH AS OF NOW... BUT SHORT WAVE IS STILL TO THE WEST...LOOKING AT WIND PROFILER DATA. LOOKING AT H5 AND H3 SEE GOOD DIFFLUENCE OVER KANSAS. ALSO SEE GOOD DIFLUENCE IN THE THICKNESS FIELDS...WHICH SHOULD HELP INDUCE ANOTHER MESOSCALE CONVECTIVE SYSTEM (MCS) OVER ENTIRE CWA. H7 SHOWS PRETTY GOOD CAP OVER WESTERN KANSAS...WHICH SHOULD BREAK DOWN SOMEWHAT AS SHORTWAVE MOVES ACROSS THE STATE. MODELS SHOW COOL(COLD) FRONT CONTINUING TO MOVE SOUTHEAST...WHICH SHOULD AID IN MOVING SFC BOUNDARY TO THE EAST WHICH WILL HELP PROVIDE MORE LIFT FOR THUNDERSTORM DEVELOPMENT WEST OF CWA. AS SHORT WAVE MOVES THROUGH THE AREA FEEL THAT THUNDERSTORM ACTIVITY WILL OCCUR...SOME MAY BECOME SEVERE (REPEAT OF LAST FEW DAYS). CONSIDERING AMOUNT OF PRECIP THAT HAS OCCURRED OVER CENTRAL CWA AND RENO AND HARVEY COUNTIES LAST FEW DAYS AND PRECIP RETURNING TONIGHT...FEEL A FLASH FLOOD WATCH IS A GOOD IDEA FOR TONIGHT. AS FOR FRIDAY...THUNDERSTORMS FCST LOOK GOOD ALONG WITH SLIGHTLY COOLER TEMPS. RSL 059/068 74 SLN 060/070 74 ICT 068/077 75 HUT 065/073 75 CNU 068/079 66 KIRKWOOD
In the hours before
Local storm report, May 9, 7:35 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
721 PM CDT THU MAY 09 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM STERLING KS 1.75 INCH HAIL
05/09/96 RICE
0653 PM 5 S STERLING KS 1 INCH HAIL
05/09/96 RENO
0653 PM NICKERSON KS 2.75 INCH HAIL
05/09/96 RENO
0658 PM PLEVNA KS .75 INCH HAIL
05/09/96 RENO
KIRKWOODSpecial weather statement, May 9, 9:19 PM CDT, 3 hours 13 minutes before
KSZ032-033-047-048-100245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 920 PM CDT THU MAY 9 1996 ...STATUS MESSAGE FOR TORNADO WATCH NUMBER 329... THE FOLLOWING COUNTIES IN CENTRAL K ANSAS HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 329...RUSSELL...BARTON...LINCOLN AND ELLSWORTH. KED
Local storm report, May 9, 9:24 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
923 PM CDT THU MAY 09 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM STERLING KS 1.75 INCH HAIL
05/09/96 RICE
0653 PM 5 S STERLING KS 1 INCH HAIL
05/09/96 RENO
0653 PM NICKERSON KS 2.75 INCH HAIL
05/09/96 RENO
0658 PM PLEVNA KS .75 INCH HAIL
05/09/96 RENO
0717 PM SYLVIA KS 1.75 INCH HAIL
05/09/96 RENO
0717 PM NICKERSON KS 1.75 INCH HAIL
05/09/96 RENO
0717 PM PLEVNA KS 1 INCH HAIL
05/09/96 RENO
0740 PM INMAN KS 1.75 INCH HAIL
05/09/96 MCPHERSON
0740 PM LYONS KS 1.75 INCH HAIL
05/09/96 RICE
0749 PM LYONS KS 2 INCH HAIL
05/09/96 RICE
0750 PM PLEVNA KS 1 INCH HAIL
05/09/96 RENO
0815 PM 8 S ARLINGTON KS 2.75 INCH HAIL
05/09/96 RENO
0850 PM 5 S SYLVIA KS TORNADO
05/09/96 RENO UNCONF8IRMED TORNADO TOUCH
DOWN 5 S SYLVIA
KIRKWOODSpecial weather statement, May 9, 11:04 PM CDT, 1 hour 28 minutes before
KSZ049>053-067>069-082-083-091>093-100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1105 PM CDT THU MAY 9 1996 ...TORNADO WATCH NUMBER 329 FOR CENTRAL KANSAS HAS EXPIRED... THE TOvRNADO WATCH...NUMBER 329...IS NO LONGER IN EFFECT FOR CENTRAL KANSAS. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 59 min |
| May 9, 7:53 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 67 min |
| May 9, 8:05 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 55 min |
| May 9, 8:32 PM CDT | Tornado Warning | ICT | Reno | 43 min |
| May 9, 9:14 PM CDT | Flash Flood Warning | ICT | Reno | 3 hr |
| May 9, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 51 min |
| May 10, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 53 min |
| May 10, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 53 min |
| May 10, 1:32 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 43 min |
| May 10, 2:52 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 38 min |
| May 10, 3:37 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.